Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 227, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2008, 4:35 PM EDT for Chesterfield County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2008, 4:35 PM EDT (20:35 UTC)
- Expired
- Aug 6, 2008, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:55 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 6, 2:55 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT WED AUG 6 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA THURSDAY
NIGHT. THE WEAKENING FRONT WILL LINGER NEAR THE REGION THROUGH
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAK CONVERGENCE ASSOCIATED WITH THE LEE TROUGH WAS OCCURRING EARLY
THIS AFTERNOON. INSTABILITY WAS MODERATE WITH LI/S AROUND -6.
HOWEVER...THE THUNDERSTORM CHANCE APPEARS VERY LOW BECAUSE OF THE
DRY AIR MASS. EARLY AFTERNOON SATELLITE IMAGERY SHOWED LITTLE
CUMULUS DEVELOPMENT. H7 TEMPERATURES WERE 10 TO 11 C. WATER VAPOR
IMAGERY SUPPORTS THE RUC/S FORECAST OF SHORTWAVE RIDGING OVER THE
REGION.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
MOISTURE WILL INCREASE ASSOCIATED WITH CONVERGENCE IN THE LEE TROUGH
AND APPROACHING COLD FRONT THURSDAY. ALL OF THE GUIDANCE HAS LOW POPS. THE
LOW VALUES APPEAR REASONABLE BECAUSE OF THE H85 NORTHWEST TO WEST
FLOW WITH LIMITED MOISTURE PLUS WEAK LOW-LEVEL CONVERGENCE. A
SIGNIFICANT UPPER-LEVEL FEATURE ALSO APPEARS LACKING. PLAN TO
FORECAST SLIGHT CHANCE POPS WHICH IS SUPPORTED BY THE
MAV...MET...AND FWC MOS. CONTINUED CONVERGENCE ASSOCIATED WITH THE
SLOW MOVING FRONT PLUS THE NAM AND GFS FORECAST OF AN H5
SHORTWAVE TROUGH SUPPORT A BETTER CHANCE OF THUNDERSTORMS THURSDAY
NIGHT...ESPECIALLY DURING THE EVENING AND CLOSER TO MAXIMUM
HEATING. USED THE GUIDANCE CONSENSUS POP AROUND 50 PERCENT. THE
LIKELY MAV POPS MAY BE TOO HIGH BASED ON THE WEST TO NORTHWEST H85
FLOW. MODERATE INSTABILITY SUPPORTS POSSIBLE SEVERE WIND GUSTS
WITH A FEW OF THE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.
THE SURFACE FRONT MAY LINGER IN THE FORECAST AREA BUT THE MODELS
INDICATE DEEPER MOISTURE SHIFTING EAST AND SOUTH OF THE AREA FOR
THURSDAY NIGHT AND FRIDAY. PLAN TO CONTINUE THE SMALL THUNDERSTORM
CHANCE.
USED THE MET MOS FOR THE TEMPERATURE FORECAST BECAUSE IT HAS
VERIFIED BEST LATELY. EXPECT HEAT ADVISORY CRITERIA OF 105 FOR 2 OR
MORE HOURS WILL OCCUR IN THE SOUTHEAST PART OF THE FORECAST AREA
THURSDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE GFS SHOWS CONTINUED SURFACE TROUGHING BUT DEEPER MOISTURE
APPEARS TO REMAIN EAST AND SOUTH OF THE FORECAST AREA DURING MOST OF
THE EXTENDED PERIOD. MOST OF THE MOISTURE APPEARS TO STAY EAST AND
SOUTH OF THE REGION THROUGH MOST OF THE EXTENDED PERIOD. THE GFS
ENSEMBLE MEANS SUPPORT TEMPERATURES NEAR CLIMATOLOGY. POPS APPEAR
LOW...ESPECIALLY OVER THE WEEKEND.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LATEST ANALYSIS INDICATES MODERATE TO STRONG SURFACE INSTABILITIES
OVER THE REGION...HOWEVER ATMOSPHERIC MOISTURE APPEARS
LIMITED...WITH HIGH CONVECTIVE TEMPS AND LEVELS OF FREE
CONVECTION. THIS SHOULD REDUCE AREAL TSRA COVERAGE OVER OUR FA.
HOWEVER...ANY TSRA THAT DOES DEVELOP COULD BE STRONG GIVEN DRY AIR
ALOFT AND RELATIVELY LOW WET BULB ZERO HEIGHT. AT THIS TIME...IT
APPEARS THAT THUNDER CHANCE IS TOO LOW TO INCLUDE ANY REFERENCE TO
IT IN THE 18Z TAFS. VFR CONDITIONS EXPECTED THROUGH THE 24 HOUR
TAF PERIOD...ALTHOUGH MVFR VSBYS IN HAZE OR FOG POSSIBLE THURSDAY
MORNING.
EXTENDED AVIATION OUTLOOK...ATMOSPHERIC MOISTURE WILL BE ON THE
INCREASE THURSDAY...ALONG WITH A SURFACE FRONT AND DEEPENING UPPER
TROUGH. THIS WILL ALLOW FOR A BETTER CHANCE OF TSRA THU AFTN/EVE...BUT
WILL EXPECT IT AFTER 18Z. A CHANCE OF THUNDER FRIDAY...THEN DRIER
AIR BEHIND THE FRONT IS EXPECTED TO PRECLUDE ANY SIGNIFICANT
CONVECTION SATURDAY AND SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ029>031-
035>038-041.
HEAT ADVISORY FROM 1 PM TO 7 PM EDT THURSDAY FOR SCZ031-
035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ063>065-077.
HEAT ADVISORY FROM 1 PM TO 7 PM EDT THURSDAY FOR GAZ077.
&&
SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...31Hazardous weather outlook, Aug 6, 4:30 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 430 PM EDT WED AUG 6 2008 GAZ040-SCZ015-016-018-020>022-025>028-072030- LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND- 430 PM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT AIRMASS MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AS A COLD FRONT MOVES INTO THE REGION. THE THREAT OF THUNDERSTORMS WILL DIMINISH BY THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ063>065-SCZ029-030-072030- MCDUFFIE-COLUMBIA-RICHMOND-LEE-AIKEN- 430 PM EDT WED AUG 6 2008 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ALSO...AIRMASS MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AS A COLD FRONT MOVES INTO THE REGION. THE THREAT OF THUNDERSTORMS WILL DIMINISH BY THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ077-SCZ031-035>038-041-072030- BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 430 PM EDT WED AUG 6 2008 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ALSO...AIRMASS MODERATELY TO STRONGLY UNSTABLE THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THE AREA IS OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY AS A COLD FRONT MOVES INTO THE REGION. THE THREAT OF THUNDERSTORMS WILL DIMINISH BY THE WEEKEND AND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 3:34 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 334 PM EDT WED AUG 6 2008 SCZ027-062000- LEXINGTON- 334 PM EDT WED AUG 6 2008 ...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LEESVILLE...OR 10 MILES SOUTHWEST OF RED BANK...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 6, 4:04 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT WED AUG 6 2008 SCZ027-062030- LEXINGTON- 404 PM EDT WED AUG 6 2008 ...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY... AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF RED BANK...MOVING SOUTH AT 6 MPH. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:19 PM EDT | Heat Advisory | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Sumter | 27 hr |
| Aug 6, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 37 min |
| Aug 6, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.